rss
J Neurol Neurosurg Psychiatry 39:498-503 doi:10.1136/jnnp.39.5.498
  • Research Article

Dupuytren's disease in epilepsy: result of prolonged administration of anticonvulsants.

Abstract

In a study of chronic epileptics in a residential centre we recorded a 56% incidence of Dupuytren's disease. The lesions were usually bilateral and symmetrical and frequently associated with knuckle pads and plantar nodules. There was no direct relationship between Dupuytren's disease and frozen shoulder. Dupuytren's disease was seen equally in those with idiopathic or symptomatic epilepsy. The incidence increased with the duration of epilepsy and is probably a sequel to long-term administration of phenobarbitone. Reasons are given for presuming that the association between Dupuytren's disease and antiepileptic therapy is mediated through the peripheral stimulation of tissue growth factors and not through the central release of growth hormone or through alterations in liver metabolism.